Texas, 2010Tornadoes in Texas, May 22, 2010
May 22, 2010 · NWS MAF · 2 events in 1 county or zone
A weak upper level disturbance moving out of Mexico into southwest Texas, combined with abundant amounts of low level moisture and a high level of atmospheric instability, resulted in the development of a supercell thunderstorm across western portions of Pecos County. A surface low area of low pressure located across the Trans Pecos Region increased low level wind shear and aided this storm in…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance moving out of Mexico into southwest Texas, combined with abundant amounts of low level moisture and a high level of atmospheric instability, resulted in the development of a supercell thunderstorm across western portions of Pecos County. A surface low area of low pressure located across the Trans Pecos Region increased low level wind shear and aided this storm in becoming tornadic.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 22, 5:21 PM CST, 15 minutes earlier.
Area forecast discussion, May 22, 5:21 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT SAT MAY 22 2010
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
STRONG SOUTH SFC WINDS WILL CONTINUE THRU THE OVERNIGHT HOURS IN
RESPONSE TO A TROUGH OVER EAST CENTRAL CO...AIDED BY A 50+KT LLJ
PROGGED TO DEVELOP AFTER SUNSET. LATEST NAM PBL MOISTURE SURGES
BACK INTO THE CWA OVERNIGHT...W/SOUNDINGS SUGGESTING LIFR STRATUS
CIGS AT KMAF NEAR 12Z. KHOB/KFST LOOK TO REMAIN VFR ATTM.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN AND
HIGHWAY 54 CORRIDOR.
&&
44Hazardous weather outlook, May 22, 12:21 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
121 PM CDT SAT MAY 22 2010
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
121 PM CDT SAT MAY 22 2010 /1221 PM MDT SAT MAY 22 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST INTO THE MID
EVENING FOR THE GUADALUPE MOUNTAINS...SOUTHEASTERN NEW MEXICO AND
VAN HORN CORRIDOR THIS AFTERNOON AND EVENING. SINGLE DIGIT RELATIVE
HUMIDITIES AND SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS OF 35 TO
45 MPH CAN BE EXPECTED. A RED FLAG WARNING REMAINS IN EFFECT FOR
THESE AREAS.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR THE PERMIAN BASIN...TRANS PECOS AND THE EASTERN BIG
BEND AREAS. A FEW OF THESE THUNDERSTORMS MAY BECOME STRONG TO SEVERE.
LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA
FROM SUNDAY THROUGH THE END OF NEXT WEEK. THOUGH THE THREAT OF
WIDESPREAD SEVERE WEATHER WILL BE LOW...A FEW THUNDERSTORMS COULD
BECOME MARGINALLY SEVERE WITH LARGE HAIL AND STRONG WINDS BEING
THE PRIMARY THREAT.
CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR MONDAY AFTERNOON AND
EVENING IN THE GUADALUPE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 22, 4:50 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM CDT SAT MAY 22 2010
TXZ058-067-075-222315-
WARD-PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
550 PM CDT SAT MAY 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES...NORTH CENTRAL PECOS AND SOUTHEASTERN WARD
COUNTIES UNTIL 615 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF COYANOSA AT
551 PM CDT...MOVING NORTHEAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
Special weather statement, May 22, 5:00 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT SAT MAY 22 2010
TXZ075-222330-
PECOS-
600 PM CDT SAT MAY 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL PECOS COUNTY UNTIL 630 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL PECOS COUNTY AT
559 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM WAS LOCATED
OVER I-20 APPROXIMATELY 20 MILES TO THE WEST OF FORT STOCKTON.
PERSONS TRAVELING WEST FROM FORT STOCKTON SHOULD BE PREPARED TO
ENCOUNTER THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
Tornado, Pecos
- When
- May 22, 5:36 PM CST to 5:49 PM CST
- Where
- Pecos County, 10.03 mi NNW of Chancellor to 8.28 mi NNW of Chancellor
- Rating
- EF0
- Path length
- 1.77 mi
- Path width
- 150 yd
- Reported by
- Trained Spotter
- Coordinates
- 30.808, -103.250
At 1536 CST, a tornado was confirmed by trained spotters about 22 miles west of Fort Stockton. The tornado then tracked south southeast for about 4 minutes, and was spotted by local law enforcement. It was determined by a damage survey, and several spotter reports, that the tornado dissipated around 1549 CST. Only minor damage was done to vegetation by this tornado. Please see the photos of the tornado taken by the spotters.
Tornado, Pecos
- When
- May 22, 7:15 PM CST to 7:16 PM CST
- Where
- Pecos County, 12.34 mi NW of Chancellor
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 150 yd
- Reported by
- Trained Spotter
- Coordinates
- 30.820, -103.299
A trained weather spotter reported a tornado at 1715 CST about 18 miles west southwest of Fort Stockton. No damage was reported with this weak brief touchdown.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in South Dakota, May 22, 2010EF4 · 35 events
- Tornadoes and Hail in Nebraska, May 22, 2010$162,000 · EF2 · 7 events
- Strong Wind in Nebraska, May 22, 20101 death · 1 event
- Tornado and Hail in South Dakota, May 22, 2010$85,000 · EF2 · 5 events
- Flash Flooding and Hail in North Dakota, May 22 to 23, 2010$190,000 · 1.75 in hail · 13 events
- Damaging Wind in North Dakota, May 22, 2010$50,000 · 70 kt wind · 1 event
- Flash Flood and Hail in North Dakota, May 22, 2010$25,000 · 1 in hail · 2 events
- Flash Flooding and Damaging Winds in North Carolina, May 22, 2010$14,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, May 22 to 23, 201065 kt wind · 8 events
- Strong Wind in Minnesota, May 22, 2010$7,000 · 7 events
- Dense Fog in Kentucky, May 22, 20105 events
- High Wind in Wyoming, May 22, 201057 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233650, 233651.